What is Narcan™ (naloxone)?

Narcan™ (naloxone) is an opiate antidote. Opioids include heroin and prescription pain pills like morphine, codeine, oxycodone, methadone and Vicodin. When a person is overdosing on an opioid, breathing can slow down or stop and it can very hard to wake them from this state. Narcan™ (naloxone) is a prescription medicine that blocks the effects of opioids and reverses an overdose. It cannot be used to get a person high. If given to a person who has not taken opioids, it will not have any effect on him or her, since there is no opioid overdose to reverse. For additional medical information about how naloxone works click here. There are also many naloxone training and informational videos available, click here to browse our resources.


How does Narcan™ (naloxone) work? 

If a person has taken opioids and is then given Narcan™ (naloxone), the opioids will be knocked out of the opiate receptors in the brain. Narcan™ (naloxone) can help even if opioids are taken with alcohol or other drugs. After a dose of  Narcan™ (naloxone), the person should begin to breathe more normally and it will become easier to wake them. It is very important to give help to an overdosing person right away. Brain damage can occur within only a few minutes of an opioid overdose as the result of a lack of oxygen to the brain. Narcan™ (naloxone) gives concerned helpers a window of opportunity to save a life by providing extra time to call 911 and carry out rescue breathing and first aid until emergency medical help arrives.


How is Narcan™ (naloxone) given to an overdosing person?

Narcan™ (naloxone) can be given by intramuscular (IM) injection - into the muscle of the arm, thigh or buttocks - or with a nasal spray device (into the nose).  In Illinois,  Narcan™ (naloxone) is prescribed for use as an IM injection. Nasal spray use is less common, but some large cities in the U.S. use the nasal spray version and it can be prescribed.


How long does Narcan™ (naloxone) take to work?

Narcan™ (naloxone) generally works within about 5 minutes. Repeated doses may be necessary if a person is still showing signs of overdose even after the first dose. Learn how to use naloxone here.


How long does Narcan™ (naloxone) take to wear off?   

Narcan™ (naloxone) starts to wear off after about 30 minutes and is mostly gone after about 90 minutes. By this time the body has processed enough of the opioids that the overdosing person is unlikely to stop breathing again. In some cases, such as after taking a massive dose or using long-acting opioids like methadone, the patient might need another Narcan™ (naloxone) dose and longer medical observation. Always watch the person after they receive a Narcan™ (naloxone) dose for signs of continued overdose.


Who can be prescribed Narcan™?

According to the Overdose Prevention Act, trained individuals are allowed to possess and administer Narcan™ (naloxone) to a person having an overdose. Physicians may also train individuals who can then go on to train other individuals (this is called “train the trainer” model). For more information on how to prevent, recognize and help in an overdose situation see harmreduction.org and odprevention.org. Or visit our resources page for more information.


Where can I get Narcan™ (naloxone)?  

Currently, the main Narcan™ (naloxone) provider in Illinois is the Chicago Recovery Alliance. But there are a growing number of programs and physicians available throughout the state and more laypeople are being trained in naloxone use all the time. You can also use the naloxone locator here to find resources near you. Make sure that you scroll down to see the results. If there is not a program or a doctor in your area and you are interesting in getting trained, click here to send us an email.



ALL ABOUT
NARCAN

ATTENTION ILLINOIS CITIZENS


We are looking for individuals who have used EMSAA/The Good Samaritan Law to save a life. Please email us at info@StopOverdoseIL.org to anonymously report your experience.

SHARE YOUR STORY


Did you use Illinois 911 Good Samaritan Overdose Law to save a life? Please share your story anonymously here.

Questions about Take-Home Narcan™ (naloxone)  




Doesn’t a person need to be a medical professional to be able to spot a serious overdose and give Narcan™? 

Research has shown that with basic training, nonmedical professionals, such as friends, family members or even concerned bystanders, can recognize when an overdose is occurring and give Narcan™ (naloxone).(a) 


Is the use of naloxone by non-medical people controversial?


No.  Recently the American Medical Association endorsed the training of lay people in the use of Narcan (naloxone) to prevent overdoses.  Also the director of Office of National Drug Control Policy, Gil Kerlikowski (the U.S. Drug Czar), remarked that naloxone distribution

is a key component of overdose prevention.


Can Narcan™ (naloxone) harm a person?   

        

Narcan™ (naloxone) only affects people who are using opioids. If a person is not having an overdose but has been using opioids, Narcan™ (naloxone) will put them into immediate withdrawal. This can be very uncomfortable for the person, but is not life threatening.


What has research shown to be the impacts of distributing Narcan™ (naloxone) to potential overdose bystanders?

Giving naloxone to overdosing people has not resulted in dangerous health outcomes for that person; (b)

Drug users are willing to give naloxone to each other; (c)

Naloxone availability does not increase drug use. (d)


Thousands of opioid overdoses have been reversed with naloxone. In the United States, Narcan™ (naloxone) distribution programs generally provide overdose prevention and recognition training along with a prescription of take-home Narcan™ (naloxone). More than 100 programs that distribute naloxone to opiate users are operating in at least 15 states.


Why are opiate overdoses an important public health issue?       

The number of opiate users in the Illinois has increased substantially over the past 15 years. Opiate use and negative consequences (death, arrests, emergency room visits) are increasing across the state. For more information see the Centers for Disease Control Report on overdoses here and here.

(a) Green TC, Heimer R, Grau LE. (2008) Distinguishing signs of opioid overdose and indication for naloxone: an evaluation of six overdose training and naloxone distribution programs in the United States. Addiction 103(6):979- 89.

(b) Doe-Simkins M, Walley AY, Epstein A, Moyer P. (2009). Saved by the nose: bystander-administered intranasal naloxone hydrochloride for opioid overdose. American Journal of Public Health 99:788-91.

(c) Lagu T, Anderson BJ, Stein M. (2006) Overdoses among friends: drug users are willing to administer naloxone to others. Journal of Substance Abuse Treatment 30(2):129-33.

(d) Seal KH, Downing M, Kral AH, Singleton-Banks S, Hammond JP, Lorvick J, et al. (2003) Attitudes about prescribing take-home naloxone to injection drug users for the management of heroin overdose: a survey of street-recruited injectors in the San Francisco Bay Area. Journal of Urban Health 80(2):291-301.

home.html
mailto:info@StopODIL.org?subject=website%20inquiry

GET THE FACTS!


Find out what Narcan is, who can get it, where it’s available and how it works.  Someone’e life depends on it, find out more.

info@StopOverdoseIL.org


We welcome your questions or comments.  Please contact us for more information. Your information will be kept confidential.

Website design donated by Creative Alliance Design  |  www.CreativeAllianceDesign.com

About Us

Follow Us

Save a Life.

Don’t Run, Call 911!

Illinois’ 911 Good Samaritan Overdose Law